Mississippi, 2003

Damaging Wind in Mississippi, July 17, 2003

July 17, 2003 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 17, 1:15 AM CST, 15 minutes earlier.

Area forecast discussion, Jul 17, 1:15 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
215 AM CDT THU JUL 17 2003

SURFACE HIGH PRESSURE DOMINATED THE LOWER MISSISSIPPI VALLEY TONIGHT
WITH AN UPPER-LEVEL RIDGE CENTERED OVER COLORADO.  SHORTWAVES WERE
ROTATING AROUND THE RIDGE ACROSS THE MISSOURI AND MISSISSIPPI
VALLEYS...WITH ONE BRINGING SHOWERS AND THUNDERSTORMS TO THE
MISSISSIPPI COAST.  THE UPPER-LEVEL RIDGE WILL RETROGRAD SLOWLY
SLOWLY INTO UTAH AND NEVADA BY EARLY NEXT WEEK AS A TROUGH AMPLIFIES
OVER THE GREAT LAKES REGION.

ANOTHER SHORTWAVE IS EXPECTED TO MOVE SOUTHWARD ACROSS THE LOWER
MISSISSIPPI VALLEY TODAY.  THIS COUPLED WITH ABUNDANT MOISTURE WILL
BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO THE EARLY EVENING HOURS.  SHORTWAVE INDUCED CONVECTION SHOULD
BE A FACTOR FOR OUR AREA THROUGH THE WEEKEND.

THE GFS IS SHOWING A SURFACE FRONT TO PUSH THROUGH THE LOWER
MISSISSPPI VALLEY NEXT WEDNESDAY AND THURSDAY AS THE TROUGH OVER THE
GREAT LAKES CONTINUES TO AMPLIFY.  RIGHT NOW I WOULD LEAN AGAINST
THE FRONT MAKING IT THAT FAR SOUTH.

PRELIMINARY NUMBERS...

MCB 92/72/92/72 4242   BTR 92 73 92 73 4242
MSY 92/76/92/76 4242   GPT 90/74/90/74 5242

.NEW...NONE
LA...NONE.
MS...NONE.

25
Hazardous weather outlook, Jul 16, 10:00 AM CST, 15 hours 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
DAYTIME HEATING THIS AFTERNOON. A WEAK DISTURBANCE MOVING FROM THE
NORTH MAY MAINTAIN A FEW THUNDERSTORMS WELL INTO THE NIGHT. THE
STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL TO FREQUENT
LIGHTNING...WIND GUSTS OF 35 TO 45 MPH AND BRIEF HEAVY RAINFALL.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 17, 1:30 AM CST
Where
Hancock County, Waveland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
30.283, -89.383

The roof of a house was blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372809.